Kansas, 2019

Flash Flooding and Flooding in Kansas, June 18 to 21, 2019

June 18 to 21, 2019 · NWS ICT · 45 events in 10 counties and zones

Large hail, powerful winds, and heavy rains plagued the area on the 18th. Hail up to the size of tennis balls were reported along with 70 plus mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Large hail, powerful winds, and heavy rains plagued the area on the 18th. Hail up to the size of tennis balls were reported along with 70 plus mph winds. Copious amounts of rain also fell with flash flooding being an issue and several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 18, 2:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 18, 2:20 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
320 AM CDT Tue Jun 18 2019

.SHORT TERM...(Today through Thursday night)
Issued at 313 AM CDT Tue Jun 18 2019

A upper level short wave currently over western Kansas will move
slowly eastward towards central Kansas by this afternoon. Showers
and embedded thunderstorms associated with this wave will gradually
slide eastward into central Kansas early this morning. A decrease in
coverage is possible this morning before more robust re-development
tries to ensue for this afternoon into tonight.  Some short range
models are showing afternoon convection congealing along the
surface front in central Kansas. This scenario would generate a
more pronounced cold pool and the beginning evolution of liner
development. Corfidi vectors/mean flow aloft suggest activity
would have a southeast direction. Favorable 0-3km bulk shear
magnitude/vectors in a west to east orientation could increase
potential for damaging winds, especially for any linear activity
with a southeast movement into the more unstable areas. At this
juncture it looks like southern Kansas has the better potential to
witness more daytime heating and becoming more unstable.

Locally heavy rainfall is still possible tonight, however with a
forward propagation of storms expected this could limit
widespread flooding.

Showers/storms look to linger across eastern Kansas for early
Wednesday as slow moving upper level wave still has some influence
over the area. Mild upper level ridging should suppress thunderstorm
development on Thursday with warmer temperatures returning to
Kansas.

.LONG TERM...(Friday through Monday)
Issued at 313 AM CDT Tue Jun 18 2019

Much warmer temperatures will spread across the area on Friday with
daytime highs possibly reaching into the upper 90s for locations in
central Kansas. Dry weather looks to prevail during the day on
Friday, with models showing very warm EML(elevated mixed layer)
prohibiting thunderstorm development across central/southern Kansas.
Thunderstorm chances could clip parts of eastern Kansas Friday night
but the bulk of the activity should remain north. Long range models
show a stalled out frontal boundary for Saturday with a deeper more
pronounced short wave ejecting eastward from the Rockies into
Nebraska. A very unstable airmass along the frontal boundary looks
to be ignited with more widespread convection due to cooler air
aloft breaking down the strong EML on Saturday. Wind speeds will also
increase aloft over the region, therefore severe weather chances
look more likely on Saturday. There is some uncertainty on position
of surface front and precipitation chances for Sunday/Monday,
especially if convection becomes widespread Saturday night. A more
stabilized airmass could be the result for Sunday and Monday with dry
weather possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1129 PM CDT Mon Jun 17 2019

Except for some patchy MVFR stratus and fog early Tuesday morning
in southeast Kansas, VFR conditions expected across the rest of
the forecast area. Elevated convection is expected to move into
or develop across central Kansas Tuesday morning, though the
greater risk for surface based storms is expected along and west
of the Kansas turnpike late Tuesday afternoon/evening. Some of
which could be severe.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  64  79  61 /  40  80  10  10
Hutchinson      81  62  78  60 /  60  90  10   0
Newton          81  63  78  60 /  60  90  10  10
ElDorado        82  64  78  60 /  40  90  20  10
Winfield-KWLD   83  64  80  61 /  30  80  10  10
Russell         76  59  77  59 /  70  70  10  10
Great Bend      77  60  78  60 /  60  70  10   0
Salina          77  62  77  60 /  80  90  10  10
McPherson       79  62  77  60 /  70  90  10  10
Coffeyville     85  67  82  63 /  10  90  40  10
Chanute         83  65  80  61 /  10  90  40  10
Iola            83  65  80  60 /  10  90  40  10
Parsons-KPPF    84  66  81  62 /  10  90  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KED
Hazardous weather outlook, Jun 18, 4:12 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
512 AM CDT Tue Jun 18 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
512 AM CDT Tue Jun 18 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible across central Kansas this morning,
however severe weather is not expected with this morning activity.
Additional thunderstorms will redevelop this afternoon and become
more numerous through the late evening hours. Severe weather is
likely with the primary risk being damaging winds of 60 to 75 mph
across south central Kansas. Large hail and locally heavy rainfall
will be possible area-wide.

A few rivers and creeks remain high, though below flood stage,
across central Kansas. Please refer to the river statements for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms may continue across Southeast Kansas
on Wednesday. Strong or severe storms are not expected.

Scattered thunderstorms remain possible for all areas from Thursday
night through Sunday. The greatest severe thunderstorm potential
looks to affect the region on Saturday. Please watch for further
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across much of the region for this
afternoon through the late evening hours.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Wichita radar (KICT), 24 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

16 hail, 12 heavy rain, 7 flash flood, 5 flood, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Sedgwick

When
June 18, 5:00 AM CST to June 19, 5:00 AM CST
Where
Sedgwick County, 4.59 mi ESE of Eastborough
Reported by
CoCoRaHS
Coordinates
37.680, -97.170

This is a 24 hour total.

Heavy Rain, Butler

When
June 18, 5:30 AM CST to June 19, 5:30 AM CST
Where
Butler County, 0.88 mi NE of Latham
Reported by
CoCoRaHS
Coordinates
37.540, -96.640

This is a 24 hour total.

Heavy Rain, Butler

When
June 18, 5:30 AM CST to June 19, 5:30 AM CST
Where
Butler County, 6.24 mi S of Beaumont
Reported by
CoCoRaHS
Coordinates
37.560, -96.540

This is a 24 hour total.

Heavy Rain, Elk

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Elk County, Longton
Reported by
COOP Observer
Coordinates
37.380, -96.080

This is a 24 hour total.

Heavy Rain, Elk

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Elk County, 0.55 mi E of Howard
Reported by
COOP Observer
Coordinates
37.470, -96.260

This is a 24 hour total.

Heavy Rain, Labette

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Labette County, 0.88 mi SE of Altamont
Reported by
COOP Observer
Coordinates
37.190, -95.290

This is a 24 hour total.

Heavy Rain, Montgomery

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Montgomery County, Independence
Reported by
CoCoRaHS
Coordinates
37.230, -95.720

This is a 24 hour total.

Heavy Rain, Montgomery

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Montgomery County, 1.3 mi ENE of Independence
Reported by
COOP Observer
Coordinates
37.240, -95.700

This is a 24 hour total.

Heavy Rain, Elk

When
June 18, 7:33 AM CST to June 19, 7:33 AM CST
Where
Elk County, 4.39 mi W of Howard
Reported by
Trained Spotter
Coordinates
37.470, -96.350

This is a 24 hour total.

Flood, Barton

When
June 18, 11:20 AM CST to 3:20 PM CST
Where
Barton County, 1.38 mi N of Great Bend to 1.7 mi WNW of Great Bend
Cause
Heavy Rain
Reported by
Public
Coordinates
38.390, -98.770

This report was via mPING of minor street flooding on the north side of town.

Hail, Sedgwick

When
June 18, 2:35 PM CST to 2:36 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.460

Report was near Maple and Ridge.

Hail, Sedgwick

When
June 18, 2:40 PM CST to 2:41 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.460

Report was near 21st and Ridge.

Hail, Sedgwick

When
June 18, 2:41 PM CST to 2:42 PM CST
Where
Sedgwick County, 2.14 mi SSW of Maize
Measured
2 in hail
Reported by
NWS Employee
Coordinates
37.740, -97.480

Hail, Sedgwick

When
June 18, 2:43 PM CST to 2:44 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.460

Reported near 21st and Ridge.

Funnel Cloud, Reno

When
June 18, 2:44 PM CST to 2:45 PM CST
Where
Reno County, 4.29 mi SSE of Turon
Reported by
Trained Spotter
Coordinates
37.740, -98.410

Reported by a trained spotter.

Hail, Sedgwick

When
June 18, 2:47 PM CST to 2:48 PM CST
Where
Sedgwick County, 3.01 mi SE of Maize
Measured
1.25 in hail
Reported by
Public
Coordinates
37.740, -97.430

Report came in via mPING.

Hail, Sedgwick

When
June 18, 3:06 PM CST to 3:07 PM CST
Where
Sedgwick County, 2.97 mi SSW of Bellaire
Measured
1.75 in hail
Reported by
Public
Coordinates
37.730, -97.290

Report from 29th and Rock.

Hail, Sedgwick

When
June 18, 3:12 PM CST to 3:13 PM CST
Where
Sedgwick County, 2.14 mi SSW of Bellaire
Measured
1.75 in hail
Reported by
Public
Coordinates
37.740, -97.280

Report from 29th and Webb.

Hail, Sedgwick

When
June 18, 3:17 PM CST to 3:18 PM CST
Where
Sedgwick County, 2.59 mi ESE of (Aao) Jabara Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.730, -97.180

Hail, Sedgwick

When
June 18, 3:24 PM CST to 3:25 PM CST
Where
Sedgwick County, 2.34 mi SSE of (Aao) Jabara Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.720, -97.200

Report from K96 and 21st.

Hail, Sedgwick

When
June 18, 3:29 PM CST to 3:30 PM CST
Where
Sedgwick County, 0.69 mi S of Eastborough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.250

Flood, Sedgwick

When
June 18, 3:37 PM CST to 6:37 PM CST
Where
Sedgwick County, 2.43 mi SSE of Maize to 2.51 mi SW of Maize
Cause
Heavy Rain
Reported by
Public
Coordinates
37.739, -97.449

The mPING report was of minor street flooding near Maize.

Thunderstorm Wind, Butler

When
June 18, 3:46 PM CST to 3:47 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -97.140

This was an estimated wind gust. Pea sized hail and torrential rain was also reported.

Flood, Butler

When
June 18, 4:03 PM CST to 8:03 PM CST
Where
Butler County, 2.57 mi N of El Dorado to 3.95 mi NW of El Dorado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.857, -96.877

A few roads were being reported to the northwest of El Dorado.

Flood, Sedgwick

When
June 18, 4:05 PM CST to 8:05 PM CST
Where
Sedgwick County, 0.88 mi NW of Wichita to 1.82 mi NW of Oaklawn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.710, -97.340

Several reports of nuisance flooding were being reported in the Wichita metro area. These are the typical low lying area.

Hail, Butler

When
June 18, 4:14 PM CST to 4:15 PM CST
Where
Butler County, 1.49 mi NNW of Augusta
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.700, -96.990

Thunderstorm Wind, Butler

When
June 18, 4:20 PM CST to 4:21 PM CST
Where
Butler County, 2.52 mi ESE of Augusta
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.672, -96.935

A semi truck was blown over on highway 54 east of Augusta.

Hail, Butler

When
June 18, 4:28 PM CST to 4:29 PM CST
Where
Butler County, 1.78 mi WSW of Leon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.670, -96.810

Flash Flood, Sedgwick

When
June 18, 4:30 PM CST to 10:10 PM CST
Where
Sedgwick County, 1.04 mi NW of Eastborough to 0.91 mi WNW of Eastborough
Cause
Heavy Rain
Reported by
Public
Coordinates
37.710, -97.264

Significant flooding with roads under water were being reported at the intersection of Woodlawn and 13th street.

Flash Flood, Sedgwick

When
June 18, 4:31 PM CST to 10:10 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough to 1.54 mi SSW of Eastborough
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.680, -97.260

Three to four feet of water was covering the westbound lanes of Kellogg and Woodlawn. The road was closed.

Hail, Butler

When
June 18, 4:32 PM CST to 4:33 PM CST
Where
Butler County, 1.78 mi WSW of Leon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.670, -96.810

Flash Flood, Butler

When
June 18, 4:40 PM CST to 10:10 PM CST
Where
Butler County, 0.94 mi NW of Augusta to 1.48 mi WSW of Augusta
Cause
Heavy Rain
Reported by
Public
Coordinates
37.688, -96.993

The report of flash flooding was recieved via mPING.

Heavy Rain, Butler

When
June 18, 4:40 PM CST to June 19, 4:41 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Reported by
Emergency Manager
Coordinates
37.690, -97.140

Heavy Rain, Butler

When
June 18, 4:45 PM CST
Where
Butler County, 1.29 mi ESE of Towanda
Reported by
Emergency Manager
Coordinates
37.790, -96.980

Heavy Rain, Butler

When
June 18, 4:45 PM CST
Where
Butler County, 1.29 mi ESE of Towanda
Reported by
Emergency Manager
Coordinates
37.790, -96.980

Flood, Sumner

When
June 18, 4:49 PM CST to 8:49 PM CST
Where
Sumner County, 0.3 mi WSW of Conway Spgs to 1.59 mi SSW of Conway Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
37.398, -97.655

Nuisance flooding reported via mPING.

Thunderstorm Wind, Sumner

When
June 18, 4:50 PM CST to 4:51 PM CST
Where
Sumner County, 3.57 mi WNW of Riverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.390, -97.460

Wind damage was reported via mPING.

Hail, Butler

When
June 18, 4:55 PM CST to 4:56 PM CST
Where
Butler County, 3.89 mi E of Leon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.710

Flash Flood, Butler

When
June 18, 5:00 PM CST to 10:10 PM CST
Where
Butler County, 3.5 mi S of Andover to 3.41 mi S of Andover
Cause
Heavy Rain
Reported by
Public
Coordinates
37.670, -97.140

One to two feet of water was swiftly flowing across Andover Rd. just south of Kellogg.

Flash Flood, Sedgwick

When
June 18, 5:10 PM CST to 10:10 PM CST
Where
Sedgwick County, 2.59 mi WNW of Oaklawn to 2.84 mi NW of Oaklawn
Cause
Heavy Rain
Reported by
Public
Coordinates
37.620, -97.340

Significant flooding was reported with roads near I-235 and MacArthur were under water. Cars were turning around to avoid the area. This reported was relayed via Twitter.

Thunderstorm Wind, Sumner

When
June 18, 5:15 PM CST to 5:16 PM CST
Where
Sumner County, 2.83 mi WSW of Belle Plaine
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.390, -97.280

Report of estimated winds was received via Facebook.

Hail, Harper

When
June 18, 5:27 PM CST to 5:28 PM CST
Where
Harper County, 3.89 mi ENE of Runnymede
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -97.870

Flash Flood, Elk

When
June 19, 2:27 AM CST to 6:40 AM CST
Where
Elk County, 1.49 mi WNW of Howard to 0.73 mi WSW of Howard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.479, -96.295

A deputy reported that the main road heading west out of Howard was covered with swiftly flowing water in multiple places which made them impassable.

Flash Flood, Montgomery

When
June 19, 3:32 AM CST to 6:40 AM CST
Where
Montgomery County, 0.78 mi S of Liberty to 0.51 mi SW of Liberty
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.139, -95.598

A water rescue was needed along 3400 road just south of Liberty. The car was in high water and was sinking.

Hail, Marion

When
June 21, 10:56 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -97.110

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838206, 838207, 838208, 838209, 838210, 838211, 838212, 838213, 838214, 838173, 838185, 838186, 838187, 838188, 838184, 838191, 838192, 838193, 838194, 838195, 838196, 838174, 838218, 838177, 838179, 838197, 838215, 838198, 838159, 838160, 838199, 838163, 838203, 838204, 838205, 838183, 838216, 838200, 838164, 838165, and more.